Alert archive / North Carolina / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 148, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Nov 8, 1996, 12:25 PM EST for Rockingham County, North Carolina. It was in force for 75 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 8, 1996, 12:25 PM EST (17:25 UTC)
- Expired
- Nov 8, 1996, 1:40 PM EST
- In force
- 75 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 746 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 216 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.6
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 8:35 AM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Nov 8, 8:35 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 835 AM EST FRI NOV 8 1996 COORDINATION WITH WSFOS THIS MORNING WILL BE DONE ON THE PHONE. KK
In the hours before
Special weather statement, Nov 8, 7:02 AM EST, 5 hours 23 minutes before
THUNDERSTORM POTENTIAL OUTLOOK NATIOANAL WEATHER SERVICE BLACKSBURG VA 700 AM EST FI NOV 8 1996 ...SEVERE THUNDERSTORM POSSIBLE IN PORTIONS OF THE PIEDMONT... ...HEAVY RAINFALL POSSIBLE IN ALL AREAS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING AND EARLY THIS AFTERNOON ALONG AND EAST OF A LINE FROM LYHCHBURG VIRGINIA TO YADKINVILLE NORTH CAROLINA. A MOIST AND MARGINALLY UNSTABLE ATMOSPHERE WAS LOCATED ACROSS THE AREA THIS MORNING. A STRONG COLD FRONT FROM EAST OF CHARLESTON WEST VIRGININA TO FAR SOUTHWEST NORTH CAROLINA EARLY THIS MORNING WILL MOVE EAST ACROSS THE AREA BY MID-AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE COLD FRONT. STRONG WINDS IN THE ATMOSPHERE... MAY ASSIST IN SOME OF THE THUNDERSTORMS BECOMING SEVERE IN THE SLIGHT RISK AREA. THE MAIN THREAT FROM SEVERE THUNDERSTORMS THIS MORNING AND EARLY INTO THIS AFTERNOON IS DAMAGING WINDS. IN ADDITION...THE WIND STRUCTURE IN THE ATMOSPHERE SUPPORTS THE POSSIBILITY OF ISOLATED TORNADOES. IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY FLOOD POOR DRAINAGE AREAS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR EARLY THIS AFTERNOON IN THE SLIGHT RISK AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. AN UPDATED THUNDERSTORM POTENTIAL OUTLOOK WILL BE ISSUED AROUND 12 NOON. MTE/KK
Special weather statement, Nov 8, 7:14 AM EST, 5 hours 11 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-082310- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 700 AM EST FI NOV 8 1996 ...SEVERE THUNDERSTORM POSSIBLE IN PORTIONS OF THE PIEDMONT... ...HEAVY RAINFALL POSSIBLE IN ALL AREAS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING AND EARLY THIS AFTERNOON ALONG AND EAST OF A LINE FROM LYNCHBURG VIRGINIA TO YADKINVILLE NORTH CAROLINA. A MOIST AND MARGINALLY UNSTABLE ATMOSPHERE WAS LOCATED ACROSS THE AREA THIS MORNING. A STRONG COLD FRONT FROM EAST OF CHARLESTON WEST VIRGININA TO FAR SOUTHWEST NORTH CAROLINA EARLY THIS MORNING WILL MOVE EAST ACROSS THE AREA BY MID-AFTERNOON. SHOWERS AND THUNDERSTORMS ARE EXPECTED ALONG THE COLD FRONT. STRONG WINDS IN THE ATMOSPHERE... MAY ASSIST IN SOME OF THE THUNDERSTORMS BECOMING SEVERE IN THE INTO THIS AFTERNOON IS DAMAGING WINDS. IN ADDITION...THE WIND STRUCTURE IN THE ATMOSPHERE SUPPORTS THE POSSIBILITY OF ISOLATED TORNADOES. IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY FLOOD POOR DRAINAGE AREAS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING OR EARLY THIS AFTERNOON IN THE SLIGHT RISK AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. AN UPDATED THUNDERSTORM POTENTIAL OUTLOOK WILL BE ISSUED AROUND 12 NOON. MTE/KK/PMC
Special weather statement, Nov 8, 8:17 AM EST, 4 hours 8 minutes before
NCZ001>006-018>020-081920- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 817 AM EST FRI NOV 8 1996 THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS OF THE NORTH CAROLINA PIEDMONT AND NORTHWEST MOUNTAINS HAS EXPIRED. WEATHER RADARS INDICATE WIDESPREAD RAINS REMAIN OVER THE AREA BUT THE THREAT OF SEVERE WEATHER HAS DECREASED. RAIN WILL CONTINUE FOR THE NEXT SEVERAL HOURS AS A COLD FRONT MOVES SLOWLY EASTWARD ACROSS THE AREA. GILLEN
Special weather statement, Nov 8, 8:19 AM EST, 4 hours 6 minutes before
NCZ001>006-018>020-081920- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 817 AM EST FRI NOV 8 1996 THE TORNADO WATCH WHICH HAD BEEN IN EFFECT FOR PORTIONS OF THE NORTH CAROLINA PIEDMONT AND NORTHWEST MOUNTAINS HAS EXPIRED. WEATHER RADARS INDICATE WIDESPREAD RAINS REMAIN OVER THE AREA BUT THE THREAT OF SEVERE WEATHER HAS DECREASED. RAIN WILL CONTINUE FOR THE NEXT SEVERAL HOURS AS A COLD FRONT MOVES SLOWLY EASTWARD ACROSS THE AREA. GILLEN
Special weather statement, Nov 8, 11:49 AM EST, 36 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-091210- THUNDERSTORM POTENTIAL OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA NOON EST FRI NOV 8 1996 ...SEVERE THUNDERSTORM POSSIBLE IN PORTIONS OF THE PIEDMONT... ...HEAVY RAINFALL POSSIBLE IN ALL AREAS... THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON ALONG AND EAST OF A LINE FROM LYNCHBURG VIRGINIA TO YADKINVILLE NORTH CAROLINA. A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON. IN ADVANCE OF THE FRONT...THE ATMOSPHERE WAS MOIST AND UNSTABLE WITH VERY STRONG WINDS AT THE MID AND UPPER LEVELS. SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD AND ALONG THE COLD FRONT. STRONG WINDS IN THE ATMOSPHERE... MAY ASSIST IN SOME OF THE THUNDERSTORMS BECOMING SEVERE THIS AFTERNOON. THE MAIN THREAT IS DAMAGING WINDS BUT THE WIND STRUCTURE IN THE ATMOSPHERE SUPPORTS THE POSSIBILITY OF ISOLATED TORNADOES. IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WHICH MAY FLOOD POOR DRAINAGE AREAS. SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON IN THE RISK AREA. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION FOR LATER STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 12:44 PM EST | Tornado Warning | RNK | Henry, City of Martinsville | 41 min |
| Nov 8, 4:50 AM EST | Flash Flood Warning | RNK | Ashe, Watauga | 4 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.